The PSNet Collection: All Content
Search All Content
A 67-year-old man with well-controlled type 2 diabetes mellitus underwent elective cardiac resynchronization and defibrillator device (CRT-D) implantation. The procedure was successful and he was discharged the next day with instructions to resume his prior medications, including empagliflozin. He presented to the emergency department the following day where he was diagnosed with euglycemic diabetic ketoacidosis (eDKA) and he was transferred to the intensive care unit (ICU) for insulin infusion.
This case describes a 55-year-old woman who sustained critical injuries after a motor vehicle crash and had a lengthy hospitalization. On hospital day 30, a surgeon placed a percutaneous endoscopic gastrostomy (PEG) tube in the intensive care unit (ICU) after computed tomography (CT) scan showed no interposed bowel between the stomach and the anterior abdominal wall. After the uncomplicated PEG placement, the surgeon cleared the patient’s team to advance tube feeds as tolerated.
This case highlights two “never events” involving the same patient. A first-year orthopedic surgery resident was consulted to aspirate fluid from the left ankle of a patient in the intensive care unit. The resident, accompanied by a second resident, approached the wrong patient and inserted the needle into the patient’s right ankle. At this point, a third resident entered the room and stated that it was the incorrect patient. The commentary highlights the importance of a proper time out and approaches to improve communication among all members of the care team.
A 55-year-old man presented in hypotensive shock, presumably due to bacterial pneumonia superimposed on COPD. The nurse placed an arterial line appropriately in the patient’s radial artery for hemodynamic monitoring, but this line was inadvertently used to infuse an antibiotic. The patient experienced acute arterial thrombosis with resulting hand ischemia but responded to rapid thrombolytic and anticoagulant therapy.
This case involves a procedural sedation error in a 3-year-old patient who presented to the Emergency Department with a left posterior hip dislocation. The commentary summarizes the indications and risks of procedural sedation in non-surgical settings and highlights the value of implementing system-wide safety protocols and practices to prevent medication administration errors during high-risk procedures.
A 72-year-old man was diagnosed with COVID-19 pneumonia and ileus, and admitted to a specialized COVID care unit. A nasogastric tube (NGT) was placed, supplemental oxygen was provided, and oral feedings were withheld. Early in his hospital stay, the patient developed hyperactive delirium and pulled out his NGT. Haloperidol was ordered for use as needed (“prn”) and the nurse was asked to replace the NGT and confirm placement by X-ray. The bedside and charge nurses had difficulty placing the NGT and the X-ray confirmation was not done.
Plymouth Meeting, PA: Institute for Safe Medication Practices; 2022.
A 69-year-old man with End-Stage Kidney Disease (ESKD) secondary to diabetes mellitus and hypertension, who had been on dialysis since 2014, underwent deceased donor kidney transplant. The case demonstrates the complex nature of management of allograft dysfunction due to vascular complications in a patient with deceased donor kidney transplant in the early post-transplant period.
Ofri D. New York Times. January 5, 2021.
ISMP Medication Safety Alert! Acute Care Edition. August 1, 2019;24.
Gluck PA, ed. Obstet Gynecol Clin North Am. 2019;46:H1-H8, 199-398.